Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 233, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 26, 2007, 11:33 PM EDT for Alleghany County, Bath County, City of Covington, Virginia; Monroe County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2007, 11:33 PM EDT (03:33 UTC)
- Expired
- Jul 27, 2007, 12:28 AM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 270334
SVRRNK
VAC005-017-580-WVC063-270445-
/O.NEW.KRNK.SV.W.0233.070727T0333Z-070727T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 PM EDT THU JUL 26 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
BATH COUNTY IN WEST CENTRAL VIRGINIA
MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 1245 AM EDT
* AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WOLFCREEK...OR ABOUT NEAR ALDERSON...AND MOVING EAST NORTHEAST AT
20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CALLAGHAN...
CARLOOVER...
INGALLS FIELD...
MILLBORO...
YOST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3745 8082 3743 8070 3751 8044 3763 8014
3765 8010 3782 7968 3814 7946 3818 7959
3824 7982 3781 8016 3767 8030 3766 8064
$$
KM1 follow-up statement
000
WWUS51 KRNK 270428
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1228 AM EDT FRI JUL 27 2007
VAC005-017-580-WVC063-270438-
/O.CAN.KRNK.SV.W.0233.000000T0000Z-070727T0445Z/
CITY OF COVINGTON VA-BATH VA-MONROE WV-ALLEGHANY VA-
1228 AM EDT FRI JUL 27 2007
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF
COVINGTON...ALLEGHANY...MONROE AND BATH COUNTIES IS CANCELLED...THE
STORM HAS WEAKENED BELOW SEVERE LIMITS.
WE NEED YOUR HELP PLEASE CALL...1 8 6 6...2 1 5...4 3 2 4...TO
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG.
LAT...LON 3745 8082 3743 8070 3751 8044 3763 8014
3765 8010 3782 7968 3814 7946 3818 7959
3824 7982 3781 8016 3767 8030 3766 8064
$$
KMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:40 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 26, 9:40 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 PM EDT THU JUL 26 2007 .SYNOPSIS... HIGH PRESSURE WILL BE OFF THE MID ATLANTIC COAST TONIGHT. ON FRIDAY AND SATURDAY...A LOW PRESSURE SYSTEM WILL MOVE FROM THE UPPER MISSISSIPPI VALLEY INTO THE OHIO VALLEY. && .NEAR TERM /THROUGH FRIDAY/... MCS CROSSING WV RATHER IMPRESSIVE WITH 76 MPH WIND GUST AT YEAGER AIRPORT. STORMS ARE FOLLOWING ALONG RIDGE OF HIGHER CAPE WHICH RUNS FROM CRW-HSP. 01Z LAPS STILL SHOWS RIBBON OF 2000-2500 J/KG INTO THE VA HIGHLANDS...AND THUS THINK TSTMS WILL CONTINUE UNTIL REACHING END OF AVAILABLE ENERGY B4 WANING. ASIDE FROM MCS...OTHER ACTIVITY WHICH BUBBLED UP ALONG THE BLUE RIDGE HAS DIMINISHED. SOME CAPE STILL SHOWING UP ALONG BLUE RIDGE FROM MEADOWS OF DAN VA TO DEEP GAP NC...AND WILL MAINTAIN CHC POPS THIS AREA FOR A WHILE LONGER. GIVEN MOIST BOUNDARY LAYER...ANTICIPATE FORMATION OF LATE NIGHT FOG...SOME OF WHICH COULD BE DENSE IN THE MTN VALLEYS. DEWPOINTS ARE CONSIDERABLY HIGHER...MUGGY COMPARED TO THE LAST SEVERAL NIGHTS. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... THE UPPER LEVEL CLOSED LOW...WHICH HAS PLAGUED THE AREA THE LAST COUPLE OF DAYS...WILL MOVE FROM THE GREAT LAKES AND OPEN UP OVER THE OHIO VALLEYS FRIDAY. A STRONG SHORT WAVE DEVELOPING OVER THE MID WEST WILL TRACK WITH THIS UPPER LEVEL TROUGH INTO THE OHIO VALLEY. THIS WILL BE THE AREA OF FOCUS FOR SEVERE WEATHER FRIDAY AND FRIDAY NIGHT. OVER THE IMMEDIATE AREA...SCATTERED PULSE STORMS ARE POSSIBLE ONCE AGAIN OVER THE MOUNTAINS. WITH MORE SUNSHINE EXPECTED...TEMPERATURES WILL RETURN TO NORMAL LEVELS. INCREASED POPS AND EXTENDED EAST FOR FRIDAY NIGHT INTO SATURDAY. WENT WITH LIKELY POPS FOR SATURDAY IN THE WEST...WHICH MATCHS UP NICELY WITH GSP AND RLX. CONTINUED CHC POPS FOR SATURDAY NIGHT WITH FRONTAL BOUNDARY DRIFTING SOUTH THRU REGION. && .LONG TERM /SUNDAY THROUGH THURSDAY/... UNSETTLED WEATHER WILL CONTINUE IN THE MEDIUM RANGE. FOLLOWED HPCGUIDE FOR EXTENDED PERIOD WHICH WAS A BLEND OF 00Z ECMWF AND NCEP-GEF ENSEMBLE MEAN. HIGH PRESSURE MOVES ACROSS EASTERN CANADA THIS WEEKEND...AND WEAKENS UPPER LEVEL LOW AS IT BECOMES ABSORBED INTO EASTERN TROF. A COLD FRONT WILL REACH THE WESTERN MOUNTAINS SATURDAY NIGHT INTO SUNDAY AND STALL ACROSS SOUTHEAST U.S. ON MONDAY INTO WEDNESDAY...AS SURFACE WAVES MOVE NORTHEAST ALONG THE BOUNDARY. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... ISOLATED SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING HOURS OVER SOUTHEAST WEST VIRGINIA AND NEIGHBORING PARTS OF SOUTHWEST VIRGINIA. ACROSS MOST LOCATIONS...ESPECIALLY ALONG RIVER VALLEYS AND LOW LYING AREAS...MVFR FOG DEVELOPMENT WILL BE COMMON BY MIDNIGHT WITH SOME AREAS REACHING IFR OR LOWER TOWARDS DAWN. VISIBILITIES SHOULD IMPROVE TO VFR BY MID-MORNING ACROSS THE AREA WITH SCATTERED SHOWERS AND STORMS REDEVELOPING IN THE MOUNTAINS IN THE MID-AFTERNOON. FRIDAY NIGHT AND SATURDAY A STRONG SHORT WAVE BRINGS A LOW FROM THE UPPER MISSISSIPPI VALLEY INTO VIRGINA. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY IN THE MOUNTAINS...RESULTING IN MVFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...PM/RCS SHORT TERM...KK/RCS LONG TERM...KK AVIATION...DS/RCS
Hazardous weather outlook, Jul 26, 2:59 PM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT THU JUL 26 2007 NCZ003>006-019-020-VAZ011-013-014-016>018-022>024-032>035-043>047- 058-059-271900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI- MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 259 PM EDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ007-009-010-012-015-019-020-WVZ042>045-271900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 259 PM EDT THU JUL 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Jul 26, 6:03 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 603 PM EDT THU JUL 26 2007 VAZ010-262345- BLAND- INCLUDING THE CITY OF...BLAND 603 PM EDT THU JUL 26 2007 ...PONDING OF WATER POSSIBLE... A NEARLY STATIONARY THUNDERSTORM WAS OVER THE CENTRAL PORTION OF BLAND COUNTY FROM JUST WEST OF BASTIAN TO JUST WEST OF KIMBERLING. PONDING OF WATER ON ROADS MY OCCUR IN THIS REGION...WHICH INCLUDED THE INTERSTATE 77 CORRIDOR BETWEEN BLAND AND HICKSVILLE. MOTORISTS ARE URGED TO BE ALERT FOR RAPIDLY CHANGING VISIBILITY DUE TO THE HEAVY RAIN...AND ALSO FOR ANY PONDING CONDITIONS WHICH MAY EXISTS.
Local storm report, Jul 26, 6:47 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT THU JUL 26 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL BEECH MOUNTAIN 36.21N 81.89W
07/26/2007 E1.00 INCH WATAUGA NC LAW ENFORCEMENT
0430 PM FLASH FLOOD BEECH MOUNTAIN 36.21N 81.89W
07/26/2007 WATAUGA NC LAW ENFORCEMENT
15 GRAVEL ROADS WASHED OUT. MAIN HIGHWAY TO THE MOUNTAIN
CLOSED BY DEBRIS. 2 TO 3 INCHES OF RAIN FELL BETWEEN 330
AND 430 PM LST.
&&
11Special weather statement, Jul 26, 9:43 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 943 PM EDT THU JUL 26 2007 WVZ042>045-270430- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...BLUEFIELD...HINTON...UNION...LEWISBURG 943 PM EDT THU JUL 26 2007 ...LINE OF STRONG THUNDERSTORMS MOVING TOWARDS FAR SOUTHEAST WEST VIRGINIA... AROUND 1100 PM TO 1130 PM...STRONG THUNDERSTORMS WILL BE NEAR A LINE FROM CAMP CREEK STATE PARK...TO PIPESTEM STATE PARK...TO HINTON...TO RAINELLE AND TROUT WEST VIRGINIA. THE APPROACHING LINE OF STORMS HAS HAD A HISTORY OF LARGE HAIL AND DAMAGING WINDS. IF THE STORMS MAINTAIN THEIR INTENSITY AS THEY PROGRESS INTO THE REGION...SEVERE THUNDERSTORM WARNINGS MAY NEED TO BE ISSUED. DS
Special weather statement, Jul 26, 10:28 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1028 PM EDT THU JUL 26 2007 WVZ042>045-270330- MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV- 1028 PM EDT THU JUL 26 2007 AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF RICHWOOD TO 7 MILES SOUTHEAST OF PINEVILLE...MOVING EAST AT 25 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...QUINWOOD AT 1035 PM EDT...RAINELLE AT 1040 PM EDT...RUPERT...AT 1050 PM EDT...CAMP CREEK STATE PARK...SANDSTONE AT 1055 PM EDT...AND EVENTUALLY MOVE INTO THE LEWISBURG AND UNION AREAS BETWEEN 11:00 PM AND MIDNIGHT. WITH THE PASSAGE OF THIS LINE OF STORMS EXPECT WIND GUSTS TO 35 MILES AN HOUR...A HEAVY DOWNPOUR OF RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. 11
Local storm report, Jul 26, 10:47 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1047 PM EDT THU JUL 26 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL RAINELLE 37.97N 80.78W
07/26/2007 E0.75 INCH GREENBRIER WV PUBLIC
&&
MATTAROCHIALocal storm report, Jul 26, 10:55 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EDT THU JUL 26 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM HAIL RAINELLE 37.97N 80.78W
07/26/2007 E1.00 INCH GREENBRIER WV PUBLIC
HAIL FROM DIME SIZE TO QUARTER SIZE.
&&
MATTAROCHIAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:00 AM EDT | Severe Thunderstorm Warning | RNK | Craig | 25 min |
| Jul 27, 1:26 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 55 min |
| Jul 27, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 48 min |
| Jul 27, 1:42 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 78 min |
| Jul 27, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 47 min |
| Jul 27, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 58 min |
| Jul 27, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 76 min |
| Jul 27, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 38 min |
| Jul 27, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 63 min |
| Jul 27, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 69 min |
| Jul 27, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte | 62 min |
| Jul 26, 10:39 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 81 min |
| Jul 26, 10:47 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 73 min |
| Jul 26, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.